Alert archive / New York / Flash Flood Watches in 2021
Flash Flood Watch 2, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Jul 11, 2021, 3:31 AM EDT for 12 counties in New York; Bradford County, Susquehanna County, Pennsylvania. It took effect at Jul 11, 2021, 8:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2021, 3:31 AM EDT (07:31 UTC)
- In effect from
- Jul 11, 2021, 8:00 PM EDT
- Expired
- Jul 12, 2021, 9:02 AM EDT
- In force
- 13 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 29 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157 WGUS61 KBGM 110731 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 331 AM EDT Sun Jul 11 2021 NYZ018-036-037-044>046-111545- /O.NEW.KBGM.FF.A.0002.210712T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego- Including the cities of Norwich, Oneonta, Oneida, Rome, Hamilton, Utica, Cortland, and Syracuse 331 AM EDT Sun Jul 11 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Binghamton has issued a * Flash Flood Watch for a portion of central New York, including the following areas, Chenango, Cortland, Madison, Onondaga, Otsego and Southern Oneida. * From this evening through Monday morning. * Showers will develop this afternoon, becoming heavy at times this evening into Monday morning, with thunder also possible. * Parts of the area have already received significant rainfall during the past several days. Additional heavy rainfall may cause localized flash flooding, especially poor drainage areas and locations that have very wet soils from recent rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MDP
4 follow-up statements
198 WGUS61 KBGM 111809 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 209 PM EDT Sun Jul 11 2021 NYZ022>025-055-056-PAZ038-039-120300- /O.EXA.KBGM.FF.A.0002.210712T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna- Including the cities of Waverly, Sayre, Montrose, Hornell, Binghamton, Elmira, Corning, Owego, Hallstead, Ithaca, Towanda, and Watkins Glen 209 PM EDT Sun Jul 11 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Binghamton has expanded the * Flash Flood Watch to include portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Schuyler, Steuben, Tioga and Tompkins. In northeast Pennsylvania, Bradford and Susquehanna. * From 8 PM EDT this evening through Monday morning. * Showers will develop this afternoon, becoming heavy at times this evening into Monday morning, with thunder also possible. * Parts of the area have already received significant rainfall during the past several days. Additional heavy rainfall may cause localized flash flooding, especially poor drainage areas and locations that have very wet soils from recent rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ018-036-037-044>046-120300- /O.CON.KBGM.FF.A.0002.210712T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego- Including the cities of Norwich, Oneonta, Oneida, Rome, Hamilton, Utica, Cortland, and Syracuse 209 PM EDT Sun Jul 11 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY MORNING... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Chenango, Cortland, Madison, Onondaga, Otsego and Southern Oneida. * From 8 PM EDT this evening through Monday morning. * Showers will develop this afternoon, becoming heavy at times this evening into Monday morning, with thunder also possible. * Parts of the area have already received significant rainfall during the past several days. Additional heavy rainfall may cause localized flash flooding, especially poor drainage areas and locations that have very wet soils from recent rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AJG
176 WGUS61 KBGM 120415 FFABGM Flood Watch National Weather Service Binghamton NY 1215 AM EDT Mon Jul 12 2021 NYZ022>025-055-056-PAZ038-039-120515- /O.CAN.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna- Including the cities of Waverly, Sayre, Montrose, Hornell, Binghamton, Elmira, Corning, Owego, Hallstead, Ithaca, Towanda, and Watkins Glen 1215 AM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Broome, Chemung, Schuyler, Steuben, Tioga and Tompkins. In northeast Pennsylvania, Bradford and Susquehanna has been cancelled. The Flash Flood Watch is cancelled. Localized flash flooding from earlier has ended with rain moving out for now. Rain and thunderstorms may redevelop during the day, so be sure to monitor for any new watches, warnings, or advisories. $$ NYZ018-036-037-044>046-121215- /O.CON.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego- Including the cities of Norwich, Oneonta, Oneida, Rome, Hamilton, Utica, Cortland, and Syracuse 1215 AM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY... The Flash Flood Watch continues for * A portion of central New York, including the following areas, Chenango, Cortland, Madison, Onondaga, Otsego and Southern Oneida. * Until Noon EDT today. * Showers will continue overnight into early morning, with locally heavy rainfall. * Parts of the area have already received significant rainfall during the past several days. Additional heavy rainfall may cause localized flash flooding, especially poor drainage areas and locations that have very wet soils from recent rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MDP
377 WGUS61 KBGM 120849 FFABGM Flood Watch National Weather Service Binghamton NY 449 AM EDT Mon Jul 12 2021 NYZ018-036-044>046-121000- /O.CAN.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Onondaga-Madison-Cortland-Chenango-Otsego- Including the cities of Norwich, Oneonta, Oneida, Hamilton, Cortland, and Syracuse 449 AM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central New York, including the following areas, Chenango, Cortland, Madison, Onondaga and Otsego has been cancelled. The Flash Flood Watch is cancelled. The potential for heavy rain has ended for now. Rain may redevelop this afternoon and evening, so be sure to monitor for any new watches, warnings, or advisories. $$ NYZ037-121600- /O.CON.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Oneida- Including the cities of Rome and Utica 449 AM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY... The Flash Flood Watch continues for * A portion of central New York, including the following area, Southern Oneida. * Until Noon EDT today. * Showers will continue this morning and some may contain locally heavy rainfall. * Parts of the area have already received significant rainfall during the past several days. Additional heavy rainfall may cause localized flash flooding, especially poor drainage areas and locations that have very wet soils from recent rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MDP
339 WGUS61 KBGM 121302 FFABGM Flood Watch National Weather Service Binghamton NY 902 AM EDT Mon Jul 12 2021 NYZ037-121415- /O.CAN.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Oneida- Including the cities of Rome and Utica 902 AM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Southern Oneida county has been cancelled. Heavy rainfall has moved out of the area and is not expected to redevelop until much later today. There is a chance that a new Watch may be issued if conditions warrant. $$ JAB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 2:18 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 11, 2:18 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 218 AM EDT Sun Jul 11 2021 .SYNOPSIS... A moist warm front will gradually lift through the region this afternoon through Monday morning, causing rain and a chance of thunder. Rain could be heavy at times. Very warm and humid conditions are anticipated for Monday through Wednesday with multiple chances of showers and thunderstorms. Localized flash flooding will possible with these repeating batches of rain. && .NEAR TERM /THROUGH TODAY/... 215 AM update... Forecast update in progress, but there is increasing concern for locally heavy rainfall this afternoon through especially tonight- early Monday. Localized flash flooding is not out of the question, especially for areas that have already received a lot of recent rain. More details to come after the forecast is complete. In the meantime, valley fog is indeed being realized in the Twin Tiers as well as Catskills-Upper Susquehanna areas. Moist ground from recent rain, as well as initially clear sky allowed for radiational cooling and resultant fog formation. That said, clouds will be thickening towards dawn which may prevent it from getting dense. Temperatures in the mid 50s-lower 60s early this morning, are likely to be the coolest readings we see this week as a warm and very humid air mass takes over. Previous Discussion... High clouds arrive Sunday morning as warm advection/isentropic lift really kicks in as a surface low tracks to the upper Ohio Valley and Lake Erie by 00Z Monday. This forcing will lead to scattered to numerous showers spreading across central NY and northeast PA Sunday. The highest POPs will be in central NY closer to the 850 to 700 mb warm front. Northeast PA will be mainly south of this feature most of the day and have just scattered showers. Surface base parcels will be stable but aloft there will be some instability so we will continue to advertise chances for thunderstorms as well. Then for Sunday night, main area of warm advection lifts across the northern part of NY with the rest of central NY and northeast PA seeing a strong southwesterly low-level jet. This feature will be advecting moisture northward and hence increase instability. This flow pattern tends to downslope and suppress precipitation in south central NY with our upslope areas in the Catskills to Otsego Co seeing more precipitation. We will pattern POPs to match this as per some of the model guidance. For POPs in the ESTF period used a blend of the CONSShort and HiResFV3. QPF amounts looks to be less than 1 inch most of central NY / northeast PA Sunday night with maybe around 2 to 2.5" in Oneida Co down to the Catskills and possibly into Steuben Co. /Bradford Co. At this point we will continue to mention potential for heavy rains in HWO for entire area given uncertainities this far out. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... An unsettled weather pattern is expected through the short term period. With a warm front across north-central NY on Monday with highs in the mid 80s and dew points up in the low 70s south of the warm front, leading to MUCAPE of 1500-2500 J/kg. North of the warm front, clouds and rain prevent much instability from forming so where the warm front ends up stalling will have a significant effect on the forecast. In areas that can develop adequate instability, about 30-40 knots of 0-6 km shear could support strong to severe thunderstorms but will have to be watched as time gets closer. PWATs around 2.00" and deep warm cloud depths, any showers and thunderstorms that develop will contain high rainfall rates. The threat for strong storms ends in the early evening Monday though with continued WAA there is a chance that showers and storms can continue through at least part of the night before finally starting to clear towards Tuesday morning. Overnight lows were kept with the NBM for now though with a greater chance for rain lasting longer the lows may have to be bumped up a few degrees from the upper 60s to low 70s with the cloud cover. Some drier slightly lower RH at the 700-500 mb level could lead to more sun than clouds on Tuesday which would mean a warm day with highs in the upper 80s and dew points approaching the mid 70s. If the trend continues to more sun than clouds there is a chance we would reach heat advisory criteria with how high the dew points are forecasted to be and wont take much more sun to push those day time highs up to near 90 degrees. With all this heat and humidity, instability once again gets over 2000 J/kg though 0-6 km shear is lower at around 10-20 knots so the concern would be the flash flood threat with the high PWATs, deep warm cloud depths, and slow movement of thunderstorms that develop. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... High pressure off the Atlantic coast keeps pumping in high PWATs and tropical moisture into our region with frequent shortwaves passing along the southwesterly flow aloft. Any shortwave that passes through brings increased shear and a trigger for storms so while no days really stand out to say with confidence that it has a greater chance of strong thunderstorms there will be at least a small threat most afternoons. PWATs between 1.75" and 2.15" for most of the long term so any thunderstorms that form this week will have high rainfall rates and could lead to localized flash flooding. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Valley fog is anticipated primarily for KELM, where moisture from recent rains and cooling from initially clear sky will send visibility easily into 1-3 mile range and at times to around a half mile. However, high clouds are already starting to move into the area head of the warm front, and these will thicken towards dawn. This presents some uncertainty for whether KELM may get down to a quarter-to-half mile, and for how long. It may be quite fleeting. KAVP will also probably also get at a brief least light mist prior to dawn. Fog breaks up fairly quickly, as clouds aloft continue thicken and lower later this morning. MVFR to fuel alternate required ceilings will then develop this afternoon-evening, as waves of showers start to move into the region with a warm front. Thunder is possible, but confidence is much too low to include in TAFs for now. Ceilings are likely to go into IFR for at least KBGM this evening and probably KELM as well; other terminals possible IFR depending on where heavier rains set up. Surface winds will generally be light southeast through the period. Outlook... Late Sunday night through Wednesday...Busy pattern with multiple waves of showers/thunderstorms and restrictions. Wednesday night through Thursday...Mainly VFR; still a small chance of showers and thunder. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...BJT/DJN/MDP SHORT TERM...AJG/MJM LONG TERM...AJG/MJM AVIATION...MDP
Hazardous weather outlook, Jul 10, 1:57 PM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 157 PM EDT Sat Jul 10 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-111800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 157 PM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible every day next week. The combination of recent rainfall and daily showers and thunderstorms could result in flooding, especially in typical flood prone areas. A few storms may also be strong to severe with gusty winds and hail. Check back for the latest information and forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NICOSIA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:52 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Tioga | 113 min |
| Jul 11, 7:20 PM EDT | Flash Flood Warning | BGM | Broome, Chenango, Tioga | 5 hr |
| Jul 11, 7:59 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben, Tioga | 86 min |
| Jul 11, 6:46 PM EDT | Areal Flood Advisory | BGM | Bradford | 4 hr |
Nearby
Flash Flood Watches in New York, 2021Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.